Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 197, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 1998, 12:27 AM CDT for Wabasha County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 1998, 12:27 AM CDT (05:27 UTC)
- Expired
- Jul 19, 1998, 1:30 AM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Wabasha County, MN
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 10:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -548 J/kg
- Mixed-layer LCL
- 2130 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 450 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 190528 SVRLSE MNC157-190630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1227 AM CDT SUN JUL 19 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WABASHA COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 130 AM CDT * AT 1225 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 25 MILES WEST OF WABASHA TO SOUTH OF ROCHESTER... MOVING EAST AT 40 MPH. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... ZUMBRO FALLS BY 1240 AM THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. STAY INSIDE AND AWAY FROM WINDOWS! RIECK/NELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:16 PM CDT, 10 hours 11 minutes earlier.
Area forecast discussion, Jul 18, 2:16 PM CDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 216 PM CDT SAT JUL 18 1998 MAIN FORECAST PROBLEM TONIGHT IS THUNDERSTORMS. LEFT OVER SHOWERS AND THUNDERSTORMS FROM EARLY MORNING CONVECTION ACROSS THE EASTERN DAKOTAS CONTINUES TO PUSH THROUGH CENTRAL MINNESOTA. THIS HAS BEEN MOVING SOUTHEAST BY WEAKENING AS IT DOES SO. LATEST SURFACE ANALYSIS PLACES A WARM FRONT FROM SOUTHEAST NORTH DAKOTA INTO SOUTHWEST IOWA WHILE A COLD FRONT WAS ADVANCING FROM THE NORTHERN PART OF NORTH DAKOTA. THIS RATHER COMPLEX SURFACE CONFIGURATION SHOULD GRADUALLY LEAD TO THUNDERSTORM DEVELOPMENT ACROSS THE EASTERN DAKOTAS. THIS WILL THEN MOVE SOUTHEAST IN THE THICKNESS PATTERN. 12Z NGM AND ETA SHOW SOME DIFFERENCES ESPECIALLY LATER ON IN THE MODEL RUN...BUT FOR TONIGHT THEY BOTH PAINT THE SAME OUTCOME. AN UPPER LEVEL JET SHOULD AIDE IN PRODUCING UPPER LEVEL DIVERGENCE WHILE INSTABILITY INCREASES AT THE SURFACE WITH CAPES REACHING THE 2000-3000 J/KG RANGE BY LATE EVENING. WARM AIR ADVECTION SHOULD ALSO HELP SUSTAIN ANY CONVECTION WHICH FIRES WEST OF THE ARX CWFA. BOTTOM LINE...WILL CONTINUE THUNDERSTORM CHANCES TONIGHT. NGM GUIDANCE VALUES LOOK OKAY. KING
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 11:38 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 52 min |
| Jul 19, 12:07 AM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 53 min |
| Jul 19, 12:28 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.